A short proof of the nonuniform Ray-Chaudhuri-Wilson inequality


LetL be a set ofs nonnegative integers and ℱ a family of subsets of ann-element setX. Suppose that for any two distinct membersA,B∈ℱ we have¦A ∩ B¦∈ L. Assuming in addition that, ℱ is uniform, i.e. each member of ℱ has the same cardinality, a celebrated theorem of D. K. Ray-Chaudhuri and R. M. Wilson asserts that ¦ℱ¦≦

P. Frankl and R. M. Wilson proved that without the uniformity assumption, we have


We give a short proof of this latter result.

This is a preview of subscription content, access via your institution.


  1. [1]

    E. Bannai, E. Bannai andD. Stanton, An upper bound for the cardinality of ans-distance subset in real Euclidean space II,Combinatorica 3 (1983), 147–152.

    Google Scholar 

  2. [2]

    A.Blockhuis, A new upper bound for the cardinality of 2-distance sets in Euclidean space,Eindhoven Univ. Technology, Mem. 1981–84.

  3. [3]

    A.Blockhuis, An upper bound for the cardinality ofs-distance sets inE d andH d,Eindhoven Univ. Technology, Mem. 1982–68.

  4. [4]

    A.Blockhuis, Few distance sets,Ph. D. Thesis, Eindhoven Univ. Technology 1983.

  5. [5]

    P. Frankl andR. M. Wilson, Intersection theorems with geometric consequences,Combinatorica 1 (1981), 357–368.

    Google Scholar 

  6. [6]

    D. G. Larman, C. A. Rogers andJ. J. Seidel, On two-distance sets in Euclidean space,Bull. London Math. Soc.,9 (1977), 261–267.

    Google Scholar 

  7. [7]

    D. K. Ray-Chaudhuri andR. M. Wilson, Ont-designs,Osaka J. Math.,12 (1975), 737–744.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Babai, L. A short proof of the nonuniform Ray-Chaudhuri-Wilson inequality. Combinatorica 8, 133–135 (1988). https://doi.org/10.1007/BF02122561

Download citation

AMS subject classification (1980)

  • 05 C 65